Alert archive / Minnesota / Beach Hazards Statements in 2020
Beach Hazards Statement 8, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 21, 2020, 11:35 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2020, 11:35 AM CDT (16:35 UTC)
- Expired
- Aug 21, 2020, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 4.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2066 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
432 WHUS43 KDLH 211635 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 1135 AM CDT Fri Aug 21 2020 ...HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING... .Strong northeast winds have developed late this morning and will continue through the early evening hours. The strong winds will build waves up to 3 to 4 feet, which will create a high risk of rip currents. Wind and waves will gradually subside tonight. MNZ037-WIZ001-220200- /O.NEW.KDLH.BH.S.0008.200821T1635Z-200822T0200Z/ Carlton/Southern St. Louis-Douglas- 1135 AM CDT Fri Aug 21 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect until 9 PM CDT this evening. * LOCATIONS...Park Point and Wisconsin Point Beaches. * TIMING...Through early this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JTS
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 21, 10:18 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 21, 10:18 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1018 AM CDT Fri Aug 21 2020 .SHORT TERM...(Today through Saturday) Issued at 326 AM CDT Fri Aug 21 2020 An area of low pressure was over the Northern Plains this morning with a frontal boundary extending from Saskatchewan through North Dakota into central Minnesota and northern Wisconsin. An isolated shower or two has developed and dissipated over portions of far northeast Minnesota and northern Wisconsin early this morning but as of 0825Z, it was dry. There was rather widespread stratus and fog over the area as the marine induced clouds/fog expand west. We issued a Dense Fog Advisory for most areas around the lake this morning. The visibility will gradually improve after sunrise. Chances for showers and storms will occur today but the CAMs are in decent agreement that much of the area will be dry today. For now, we have POPs limited to eastern areas early but do expand them west through the day. Stronger moisture transport into northern Wisconsin will result in higher chances there today. Chances for severe today are not very high due to limited shear, mostly 25 knots or less, and forcing. Chances for showers/storms will increase tonight as a stronger shortwave, currently located over the northeast Montana and Saskatchewan area, moves into the region. There will be a threat for severe tonight if the storms can get organized. Shear again looks marginal but if the storms can organize into lines or clusters, there will be a wind threat. Showers and storms will be ongoing in spots Saturday morning. The weak surface low and surface fronts will be over the region and will slowly move east during the day. Chances for showers/storms will continue and there will again be a threat for a few severe storms, mainly from central into northeast Minnesota and northern Wisconsin. The threat looks to be greatest over east central Minnesota and northern Wisconsin where the greatest instability will exist. Deep layer shear will again be lacking for a higher risk. .LONG TERM...(Saturday night through Thursday) Issued at 326 AM CDT Fri Aug 21 2020 The western upper level ridge will remain in place in some form through the period with the flow over the Northland remaining mostly west to northwest. The period will start out with a stronger shortwave exiting the region and weak high pressure developing late Saturday night into Sunday. Showers and storms chances will continue over the eastern half of the Northland Saturday evening but will decrease overnight with most areas dry on Sunday. An area of low pressure, a shortwave, and warm front will all be over or near the Northland Monday into Tuesday bringing chances for showers/storms with them. Some strong to severe storms will be possible but widespread severe storms looks unlikely at this time. Chances for showers/storms will diminish Wednesday into Thursday. We still carry some chance and if the models continue their current trend of stronger high pressure, drier conditions will become more likely. Highs through the period will start out in the middle seventies to around eighty Sunday into Wednesday then cool later in the week some. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 641 AM CDT Fri Aug 21 2020 Widespread stratus and fog covered most of the Northland this morning with several areas seeing ceilings below 400 feet and visibilities below a half mile. We expect a gradual improvement to the VISIBILITY this morning but it will take longer for the ceilings to lift. Ceilings will improve late morning into the afternoon to mostly VFR but some MVFR ceilings will continue as well some IFR close to Lake Superior. A frontal boundary will be over or near the Northland into tonight. There may be some showers and storms that form today, especially from east central Minnesota into northern Wisconsin. A better chance will occur tonight as an area of low pressure and upper level shortwave move in. Later forecasts may include a mention in the TAFs once confidence in timing/coverage improve. && .MARINE... Issued at 1017 AM CDT Fri Aug 21 2020 Dense fog from this morning has been persisting, primarily along the South Shore. A dense fog advisory is in effect until Noon CDT along nearshore waters from Silver Bay to Saxon Harbor. An extension may be needed this afternoon, but currently, the dense fog is expected to decrease as daytime heating occurs. Winds are expected to be northeasterly at 5-10 knots, with higher winds possible southwest of a line from Silver Bay to Devils Island at 10-15 knots. Waves in the area of higher winds are expected to be 2-3 feet this afternoon with 2 feet or less expected elsewhere. There is a chance for showers and thunderstorms late this afternoon into tonight. The chance of precipitation is likely to remain in the area until Saturday evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 76 60 77 59 / 30 50 40 20 INL 81 60 79 56 / 20 60 40 10 BRD 84 63 82 62 / 30 50 30 10 HYR 83 64 81 60 / 40 60 50 30 ASX 81 62 81 60 / 40 50 50 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Dense Fog Advisory until noon CDT today for LSZ121-143>148. && SHORT TERM...Melde LONG TERM...Melde AVIATION...Melde MARINE...Unruh/JTS
Hazardous weather outlook, Aug 21, 10:08 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1008 AM CDT Fri Aug 21 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221515- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1008 AM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There is a slight chance of isolated thunderstorms late this afternoon, mainly over northwest Wisconsin. Thunderstorm chances increase across the Northland tonight. A few storms may be strong to severe. Gusty winds, hail up to an inch in diameter, and frequent cloud-to-ground lightning are the main threats with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few storms may be ongoing Saturday morning and another round of thunderstorms is possible during the afternoon and evening hours. A few storms may be strong to severe. There will be additional thunderstorm chances Monday evening through next Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. LSZ121-140>148-221515- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1008 AM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Dense fog is expected over portions of the nearshore waters of western Lake Superior this morning. Visibility as low as one-half mile are expected. A Dense Fog Advisory is in effect until noon CDT from Silver Bay, MN to Saxon Harbor, WI. There is a chance of thunderstorms, mainly this afternoon and overnight. A few storms may be strong to severe. Brief gusty winds which may create locally higher waves, hail larger than penny-size, and frequent cloud-to-water lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible once again Saturday and Saturday evening. Some of the storms may be strong to severe. Several periods of isolated storms are forecast Monday through next Thursday. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 21, 6:45 AM CDT, 4 hours 50 minutes before
Special Weather Statement National Weather Service Duluth MN 645 AM CDT Fri Aug 21 2020 MNZ010>012-018-019-025-026-033>036-211345- Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-North Cass-South Itasca-South Cass-Crow Wing- Northern Aitkin-South Aitkin- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Walker, Grand Rapids, Pine River, Brainerd, Hill City, and Aitkin 645 AM CDT Fri Aug 21 2020 ...AREAS OF FOG...SOME DENSE... Fog was occurring this morning and it was dense in spots reducing the visibility to a half mile or less. If you're driving this morning, give yourself some extra time. The visibility is expected to improve between 730 AM and 9 AM. Melde
Special weather statement, Aug 21, 8:54 AM CDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service Duluth MN 854 AM CDT Fri Aug 21 2020 MNZ010>012-018>021-025-026-033>037-WIZ001>003-211600- Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Douglas-Bayfield-Ashland- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Superior, Washburn, Bayfield, and Ashland 854 AM CDT Fri Aug 21 2020 ...AREAS OF FOG...SOME LOCALLY DENSE... Fog was occurring this morning and has been locally dense in spots reducing the visibility to a half mile or less. If you're driving this morning, give yourself some extra time and use low-beam headlights. The visibility is expected to improve between 10 AM and 11 AM. Unruh/JTS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:29 AM CDT | Dense Fog Advisory | DLH | Ashland, Bayfield, Douglas | 7 hr |
| Aug 21, 2:33 PM CDT | Special Weather Statement | DLH | Burnett | 27 min |
| Aug 21, 3:10 PM CDT | Special Weather Statement | DLH | Burnett | 35 min |
| Aug 21, 4:05 PM CDT | Special Weather Statement | DLH | Iron | 25 min |
| Aug 21, 5:09 PM CDT | Special Weather Statement | DLH | Washburn | 36 min |
Nearby
Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.